Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 11, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 24, 2009, 3:41 AM CDT for 11 counties in Kansas. It took effect at Apr 24, 2009, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2009, 3:41 AM CDT (08:41 UTC)
- In effect from
- Apr 24, 2009, 12:00 PM CDT
- Expired
- Apr 24, 2009, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 240841 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 341 AM CDT FRI APR 24 2009 .THE PRESSURE GRADIENT WILL INCREASE ACROSS EAST CENTRAL KANSAS THIS AFTERNOON AS A SURFACE TROUGH MOVES INTO WESTERN AND CENTRAL KANSAS. THIS WILL CAUSE SOUTH WINDS TO INCREASE THIS AFTERNOON. ADDITIONALLY DEEP MIXING SHOULD HELP STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE. KSZ035>040-054>056-058-059-241645- /O.NEW.KTOP.WI.Y.0011.090424T1700Z-090425T0000Z/ DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 341 AM CDT FRI APR 24 2009 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. SOUTHERLY WINDS ARE EXPECTED TO INCREASE ACROSS EAST CENTRAL KANSAS THIS AFTERNOON...WITH SUSTAINED WINDS AROUND 30 MPH AND GUSTS AROUND 40 MPH. THESE WINDS SHOULD GRADUALLY DIMINISH TOWARDS SUNSET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. && $$ WOLTERS
2 follow-up statements
000 WWUS73 KTOP 241619 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1119 AM CDT FRI APR 24 2009 .THE PRESSURE GRADIENT WILL INCREASE ACROSS EAST CENTRAL KANSAS THIS AFTERNOON AS A SURFACE TROUGH MOVES INTO WESTERN AND CENTRAL KANSAS. THIS WILL CAUSE SOUTH WINDS TO INCREASE THIS AFTERNOON. ADDITIONALLY DEEP MIXING SHOULD HELP STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE. KSZ035>040-054>056-058-059-250000- /O.CON.KTOP.WI.Y.0011.090424T1700Z-090425T0000Z/ DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1119 AM CDT FRI APR 24 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTHERLY WINDS ARE EXPECTED TO INCREASE ACROSS EAST CENTRAL KANSAS THIS AFTERNOON...WITH SUSTAINED WINDS AROUND 30 MPH AND GUSTS AROUND 40 MPH. THESE WINDS SHOULD GRADUALLY DIMINISH TOWARDS SUNSET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. && $$
000 WWUS73 KTOP 250000 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 700 PM CDT FRI APR 24 2009 KSZ035>040-054>056-058-059-250100- /O.EXP.KTOP.WI.Y.0011.000000T0000Z-090425T0000Z/ DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 700 PM CDT FRI APR 24 2009 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. BREEZY CONDITIONS WILL CONTINUE INTO THE EVENING HOURS...BUT ARE EXPECTED TO BE BELOW WIND ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 24, 3:28 AM CDT, 13 minutes earlier.
Area forecast discussion, Apr 24, 3:28 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 AM CDT FRI APR 24 2009 .DISCUSSION... DIFFICULT FORECAST WITH CHANCES FOR CONVECTION THROUGH SEVERAL DAYS. 07Z WATER VAPOR SHOWS AN UPPER LEVEL TROUGH FROM THE NORTHERN ROCKIES INTO NORTHERN CA. THIS FEATURE IS PROGGED TO CONTINUE DIGGING SOUTH INTO THE SOUTHWEST AND SETTING UP A LONG WAVE TROUGH OVER THE WESTERN US. THE NAM IS THE DEEPEST AND SLOWEST OF THE DETERMINISTIC MODELS...AND WAS NOT USED PAST 24 HOURS. MAIN FORECAST DIFFICULTY IS PLACEMENT OF A FRONTAL BOUNDARY. GENERAL CONSENSUS IS FOR SOUTHWESTERLY UPPER FLOW TO PERSIST THROUGH THE WEEKEND WITH A COLD FRONT IN THE VICINITY. AN EML IS ANTICIPATED TO CAP THE BOUNDARY LAYER FROM CONVECTION THROUGH MUCH OF THE DAY TODAY. NAM AND ECMWF INDICATE THAT THE CAP GETS ERODED AWAY ACROSS NORTH CENTRAL KS NEAR THE TROUGH AXIS WITH TEMPS IN THE MID 80S AND DEWPOINTS NEAR 60. BECAUSE OF THIS AND STRONG SFC CONVERGENCE WITH IN THE TROUGH AXIS...ADDED A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON ACROSS NORTH CENTRAL KS. BETTER CHANCES FOR THUNDERSTORMS WILL BE DURING THE EVENING HOURS TONIGHT AS THE LOW LEVEL JET INCREASES CONVERGENCE INTO THIS BOUNDARY ACROSS SOUTHERN NEB AND NORTHERN KS. WITH THIS IN MIND HAVE INCREASED POPS ACROSS THE NORTHERN COUNTIES TONIGHT. THERE APPEARS TO BE ENOUGH DEEP SHEAR AND PLENTY OF INSTABILITY FOR SUPERCELLS AND A RISK FOR LARGE HAIL AND POSSIBLY DAMAGING WINDS SHOULD STORMS INITIATE. WILL ISSUE A WINDS ADVISORY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70. MODELS CONTINUE TO SHOW AN INCREASING PRESSURE GRADIENT AS THE LEE TROUGH MOVES INTO WESTERN KS. ADDITIONALLY LOW LEVEL LAPSE RATES ARE NEARLY DRY ADIABATIC THIS AFTERNOON. WITH THE LOW LEVEL JET INCREASING TO NEAR 50KTS LATE THIS AFTERNOON...THINK THAT MOMENTUM TRANSFERS WILL BRING SUSTAINED WINDS AROUND 30 MPH TO PARTS OF EAST CENTRAL KS. WINDS SHOULD NOT BE AS STRONG FURTHER WEST AND NORTH IN CLOSER PROXIMITY TO THE TROUGH AXIS. HOWEVER IN ORDER TO MATCH UP WITH ICT...WILL TAKE THE ADVISORY A LITTLE FURTHER WEST. THINK THE STRONGEST WINDS WILL OCCUR IN A BAND NEAR THE TURNPIKE WHERE THE STRONGEST PRESSURE GRADIENT FORCE WILL BE. THE SFC TROUGH IS PROGGED TO MOVE INTO THE FORECAST AREA AND SIT DURING THE DAY SATURDAY BEFORE LIFTING BACK NORTH SATURDAY NIGHT. THEN THE FRONT MOVES BACK SOUTH SUNDAY NIGHT AS ANOTHER PIECE OF ENERGY LIFTS NORTHEAST INTO THE NORTHERN PLAINS. SEE NO REASON TO REMOVE POPS FOR ANY OF THESE PERIODS. GIVEN THE AVAILABLE MOISTURE AND INSTABILITY...CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL PERSIST THROUGH THE WEEKEND. DIFFICULT TO SEE ANY LARGE SCALE FEATURE THAT WILL TRIGGER CONVECTION DURING THE DAY SATURDAY...BUT CHANCE POPS SEEM WARRANTED WITH THE FRONT ACROSS THE AREA. COOLED TEMPS ACROSS NORTH CENTRAL KS WHERE CLOUD COVER AND NORTHERLY WINDS SHOULD LIMIT DAY TIME HEATING. THEN WARM TEMPS BACK UP FOR SUNDAY AS THE FRONT LIFTS NORTH. TEMPS SHOULD COOL ONCE AGAIN FOR MONDAY AS THE FRONT GETS PUSHED BACK SOUTH INTO THE FORECAST AREA. NO CHANGES WERE MADE TO THE FORECAST BEYOND MONDAY. WOLTERS && .AVIATION... WINDS ON THE INCREASE THROUGH THE PERIOD. LLJ INCREASES OVERNIGHT...AND WITH INVERSIONS IN PLACE HAVE ADDED LLWS TO TAFS UNTIL WINDS MIX MORE TOWARD MORNING. OTHERWISE EXPECT AN INCREASE NEAR 25-30MPH WITH HIGHER GUSTS IN MORNING THROUGH THE AFTERNOON AND EXPECT WILL KEEP THE SUSTAINED BUT LOSE SOME GUSTINESS AS THE SUN GOES DOWN. CONVECTION BEGINS TO DEVELOP NEAR MIDNIGHT WELL NORTH OF THE TAF SITES. 67 && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TO 7 PM TODAY ALONG AND SOUTH OF I-70. &&
Hazardous weather outlook, Apr 23, 3:25 PM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU APR 23 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-242030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 PM CDT THU APR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT NEAR THE NEBRASKA BORDER IN NORTH CENTRAL KANSAS. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SATURDAY THROUGH WEDNESDAY. SOME OF THE STORMS SATURDAY INTO SUNDAY MAY BE SEVERE. ALSO...WITH SEVERAL PERIODS OF RAIN LIKELY THROUGH THE PERIOD...THE POTENTIAL EXISTS THAT SOME FLOODING CONCERNS MAY ARISE. STAY TUNED TO UPDATED FORECASTS THE NEXT FEW DAYS AS DETAILS UNFOLD. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.